Kentucky, 2014

Damaging Wind in Kentucky, June 1, 2014

June 1, 2014 · NWS PAH · 3 events in 3 counties and zones

Scattered thunderstorms developed during the warmth of the afternoon ahead of a weak shortwave trough over Arkansas. The storms formed within a broad area of moist southerly winds ahead of a Plains low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed during the warmth of the afternoon ahead of a weak shortwave trough over Arkansas. The storms formed within a broad area of moist southerly winds ahead of a Plains low pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 1:55 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 1, 1:55 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT Sun Jun 1 2014

.SHORT TERM...(Tonight through Tuesday night)
Issued at 255 PM CDT SUN JUN 1 2014

The NAM had the best handle on placement of convection for today.
Will carry with its trend through the early evening. We lose the
influence of the upper high, with SW flow developing aloft. The
atmosphere will remain moist and unstable. So after a diminishing
trend in the convection again tonight, expect a flare up again
Monday. The activity may be somewhat enhanced by a s/wv forecast
to move into the area from the west by the end of the day.
Therefore likely PoPs for the afternoon. This axis will shift
east Monday evening, but lingering convection cannot be ruled out.
Chances are lower for Tuesday through Tuesday night as the mid
trop flow transitions to NW. Still cannot rule out some convection
either period. Best chances probably up along I-64 Tuesday night.
Will continue to use persistence, and bias corrected output for
high and low temps.

.LONG TERM...(Wednesday through Sunday)
Issued at 255 PM CDT SUN JUN 1 2014

An active weather pattern is expected during the long term period as
the main belt of upper level westerlies settles southward across our
region. This will result in a southward shift of the mean location
of the surface front...accompanied by an increase in the potential
for organized convection.

The first round of potentially active weather will occur Wednesday
and Wednesday night as a rather strong 500 mb shortwave moves east
across the central Plains toward the upper Midwest. The associated
surface low is forecast to track east from northern Missouri late
Wednesday to central/southern Indiana by Thursday morning. A
hot/humid and very unstable air mass is forecast to be in place
ahead of this system...with sbcapes around 3000 j/kg Wed afternoon.
A capping inversion will complicate the timing of the storms...but
the degree of forcing and instability suggests the cap will
eventually break by Wed evening. The increase in deep layer shear
associated with the mid level shortwave will be more than sufficient
for organized severe weather if model forecasts of moisture and
instability are correct. Shear and forcing will be strongest north
of a kcgi/kpah/khop line.

On Thursday and Thursday night...the frontal boundary will sag south
across the remainder of the forecast area. Weak subsidence and lower
shear in the wake of the Wed/Wed night shortwave may result in
somewhat less convective coverage/intensity. However...moisture and
instability parameters will be rather impressive Thursday afternoon
...barring the influence of early morning convection.

Friday and Friday night appear to be relatively quiet and dry in the
wake of the frontal passage. Temps and rh will be somewhat
lower...more in line with seasonal norms. There is still some run to
run inconsistency in the models...so will keep low pops in the
forecast.

Next weekend...another 500 mb shortwave trough will progress east
from the Plains. The track of the associated surface low is likely
to pass over or north of the forecast area. This will result in
another round of organized storms.

&&

.AVIATION...
Issued at 1023 AM CDT SUN JUN 1 2014

Persistence forecast. Diurnal enhanced CU will again develop with
scattered TSRA through the afternoon. VCTS type forecast with
short term updates in case activity zero's in on any one of the
Terminals. Winds have veered around to the south today, with
speeds up to 10 kts. Convective activity should taper off again
this evening, with a light southerly flow continuing. Guidance is
hinting at the potential for some lower clouds (MVFR) Monday
morning. Will take a look at the model RH progs and soundings
and see if an inclusion is necessary in the planning section of
the forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jun 1, 5:53 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
653 AM CDT SUN JUN 1 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
653 AM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST MAINLY FOR THIS AFTERNOON AND
EARLY THIS EVENING ACROSS PART OF THE OUTLOOK AREA. LOCALLY HEAVY
RAIN AND LIGHTNING ARE THE MAIN HAZARDS WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY.
AGAIN...HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS.

A FEW STORMS MAY APPROACH SEVERE LIMITS WEDNESDAY AND WEDNESDAY
NIGHT...MAINLY ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR IN
SOUTHERN ILLINOIS AND AND SOUTHWEST INDIANA. AT THIS TIME...LARGE
HAIL AND DAMAGING WINDS APPEAR THE BE THE MOST LIKELY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SMITH/JAP

In the hours before

Special weather statement, Jun 1, 12:01 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CDT SUN JUN 1 2014

ILZ080-011900-
PERRY-
101 PM CDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PINCKNEYVILLE...MOVING NORTH
AT 20 MPH

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM OVER WESTERN PERRY COUNTY
ILLINOIS THROUGH 120 PM.

* THE THUNDERSTORM WILL BE NEAR...
  PINCKNEYVILLE BY 110 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jun 1, 1:25 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CDT SUN JUN 1 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-087-111-
112-114-012130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-CAPE GIRARDEAU-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...CAPE GIRARDEAU...
SIKESTON...CHARLESTON...NEW MADRID
225 PM CDT SUN JUN 1 2014

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTH NORTHEAST
AROUND 15 MPH ACROSS SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WEST
KENTUCKY AND PART OF SOUTHEAST MISSOURI THROUGH THE MID TO LATE
AFTERNOON HOURS. THE STRONGER STORMS WILL PRODUCE HAIL PEA TO DIME
SIZE AND WIND GUSTS 35 TO 45 MPH. VERY HEAVY RAINFALL IS LIKELY
WITH THE STRONGER STORMS.
Special weather statement, Jun 1, 2:23 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SUN JUN 1 2014

INZ081-082-012115-
GIBSON IN-PIKE IN-
323 PM CDT SUN JUN 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GIBSON AND SOUTHERN PIKE
COUNTIES IN SOUTHWEST INDIANA UNTIL 415 PM CDT...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAKLAND CITY...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  OAKLAND CITY AND FRANCISCO.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jun 1, 2:39 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT SUN JUN 1 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-012245-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
339 PM CDT SUN JUN 1 2014

AT 335 PM...SCATTERED STRONG THUNDERSTORMS CONTINUED ACROSS WEST
KENTUCKY... SOUTHWEST INDIANA...SOUTHERN ILLINOIS AND A PORTION OF
SOUTHEAST MISSOURI...JUST WEST OF THE MISSISSIPPI RIVER. THE STORMS
WILL CONTINUE TO BE SCATTERED IN NATURE...AND MOVE NORTH NORTHEAST
AT 20 MPH. THE MOST INTENSE STORMS WILL PRODUCE PEA TO NICKEL SIZE
HAIL...GUSTY WINDS 35 TO 50 MPH AND VERY HEAVY RAINFALL IN A SHORT
AMOUNT OF TIME...THAT MAY LEAD TO STANDING WATER ACROSS SOME ROADS
AND IN LOW LYING AREAS. THIS TREND WILL CONTINUE THROUGH LATE
AFTERNOON.

The radar

The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Calloway

When
June 1, 3:10 PM CST
Where
Calloway County, 5 mi NE of Murray
Reported by
NWS Employee
Coordinates
36.671, -88.256

A funnel cloud was photographed over open fields and woodlands.

Thunderstorm Wind, McCracken

When
June 1, 3:13 PM CST
Where
McCracken County, 0.98 mi ENE of Hardmoney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
36.957, -88.585

Tree limbs were blown down along Highway 348. Most of the limbs were small, but there were four larger limbs down in yards around the area.

Funnel Cloud, Trigg

When
June 1, 4:35 PM CST
Where
Trigg County, 3 mi E of Canton
Reported by
Trained Spotter
Coordinates
36.800, -87.896

A funnel cloud was reported near Canton moving toward Cadiz.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516614, 516610, 516611.